OBJECTIVE: Mycophenolate mofetil (MMF) is used for prevention of allograft rejection in kidney transplant patients. A subset of patients suffers from chronic diarrhoea of unknown origin. The aim of the study was to investigate the effect of MMF on the colonic mucosa. MATERIALS AND METHODS: Colonic mucosal biopsies from 24 kidney transplant patients receiving MMF and presenting with chronic diarrhoea were analysed using routine stainings and immunohistochemistry for Ki67 and E-cadherin. Results were compared with a control group of 19 kidney transplant patients not receiving MMF. In all patients routine clinical and laboratory investigations were performed in order to explain the diarrhoea. RESULTS: In 11 patients, the diarrhoea seemed to be of infectious origin. Furthermore, 19/24 of MMF-patients showed characteristic histological alterations of the mucosa that were Crohn's disease-like: discontinuous crypt architectural distortion, increased epithelial mucin secretion, mildly active inflammation and focal presence of dilated and inflamed crypts. Ki67 staining was abnormal in 6/24 MMF patients but also in 4/19 control patients. E-Cadherin staining was normal in most MMF and control patients. CONCLUSIONS: Diarrhoea following MMF treatment is frequently infectious in origin and associated with morphological changes with a Crohn's-like pattern in the colonic mucosa in a subset of patients. MMF does not induce major alteration in the proliferative compartment of colonic epithelium. The diarrhoea is not associated with altered E-cadherin expression in the colonic epithelium.